Skip to Main Content

Journal of the American Mathematical Society

Published by the American Mathematical Society, the Journal of the American Mathematical Society (JAMS) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6834 (online) ISSN 0894-0347 (print)

The 2020 MCQ for Journal of the American Mathematical Society is 4.79.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Small subalgebras of polynomial rings and Stillman’s Conjecture
HTML articles powered by AMS MathViewer

by Tigran Ananyan and Melvin Hochster HTML | PDF
J. Amer. Math. Soc. 33 (2020), 291-309 Request permission

Abstract:

Let $n, d, \eta$ be positive integers. We show that in a polynomial ring $R$ in $N$ variables over an algebraically closed field $K$ of arbitrary characteristic, any $K$-subalgebra of $R$ generated over $K$ by at most $n$ forms of degree at most $d$ is contained in a $K$-subalgebra of $R$ generated by $B \leq {}^\eta \mathcal {B}(n,d)$ forms ${G}_1, \ldots , {G}_{B}$ of degree $\leq d$, where ${}^\eta \mathcal {B}(n,d)$ does not depend on $N$ or $K$, such that these forms are a regular sequence and such that for any ideal $J$ generated by forms that are in the $K$-span of ${G}_1, \ldots , {G}_{B}$, the ring $R/J$ satisfies the Serre condition $\mathrm {R}_\eta$. These results imply a conjecture of M. Stillman asserting that the projective dimension of an $n$-generator ideal $I$ of $R$ whose generators are forms of degree $\leq d$ is bounded independent of $N$. We also show that there is a primary decomposition of $I$ such that all numerical invariants of the decomposition (e.g., the number of primary components and the degrees and numbers of generators of all of the prime and primary ideals occurring) are bounded independent of $N$.
References
Similar Articles
  • Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 13D05, 13F20
  • Retrieve articles in all journals with MSC (2010): 13D05, 13F20
Additional Information
  • Tigran Ananyan
  • Affiliation: Altair Engineering, 1820 E. Big Beaver Road, Troy, Michigan 48083
  • MR Author ID: 902622
  • Email: antigran@umich.edu
  • Melvin Hochster
  • Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109–1043
  • MR Author ID: 86705
  • ORCID: 0000-0002-9158-6486
  • Email: hochster@umich.edu
  • Received by editor(s): August 9, 2018
  • Received by editor(s) in revised form: July 14, 2019
  • Published electronically: October 1, 2019
  • Additional Notes: The second author was partially supported by grants from the National Science Foundation (DMS–0901145 and DMS–1401384)
  • © Copyright 2019 American Mathematical Society
  • Journal: J. Amer. Math. Soc. 33 (2020), 291-309
  • MSC (2010): Primary 13D05, 13F20
  • DOI: https://doi.org/10.1090/jams/932
  • MathSciNet review: 4066476